accutaneShare on Pinterest

The day I decided to begin a five-month treatment of isotretinoin, I almost passed out at my dermatologist’s office. My vision went hazy, the room became bright, and my head started to throb. Maybe it was nerves. This was a pretty serious drug, after all. Or perhaps it was due to lack of sleep.

I’d kept myself awake until 3 a.m. the night before, scrolling through dozens of forums detailing the terrible things that could potentially go wrong when taking the pink 30-milligram pill. Spoiler alert: It wasn’t good.

You should know that this wasn’t the first time I’d considered isotretinoin treatment. Two previous dermatologists had recommended the drug a couple of years earlier, but I couldn’t get myself to take it.

The drug, commonly referred to as Accutane (the original brand of isotretinoin that is no longer available), is controversial. Though it’s a vitamin A derivative (retinoid) and is considered a cure-all for even the worst cases of acne, the fear surrounding its side effects is enough for most people to wonder why someone would take the risk.

I knew I needed it, but the internet terrorized me with lists of side effects: mood changes, breathing problems, debilitating stomachaches, hair loss, nosebleeds, suicidal thoughts, severe birth defects. And that’s just the beginning.

Six months after my 22nd birthday — after many, many instances of choosing to stay home rather than go out into the world with a face and back full of acne — I gave in to my doctor’s recommendation.

My current doctor has been studying acne for more years than I’ve been alive. He’s overseen thousands of successful isotretinoin treatments. Me, on the other hand? Well, I was extremely well-versed in what the internet had to say about the drug.

Before taking the first pill, I interrogated my doctor during our hour-long appointment. I covered every possible side effect, from chapped lips and dry nose to increased brain pressure and depression. He reassured me as best as he could that I would be fine, that everything I worried about was extremely rare.

He didn’t sound as convincing as the internet, though. It wasn’t his fault. I don’t think there was anything he could have said to erase all the horrific things I’d read online.

There was the woman whose son suffered from chronic back pain after a six-month isotretinoin treatment. There was the man who was sterile and ultimately blamed isotretinoin.

There were even a handful of teens who became depressed and suicidal, or experienced trouble seeing in the dark, permanent hearing loss, and a life-threatening condition of increased brain pressure. These claims weren’t vetted, but they still felt convincing.

The frightening anecdotes ran on repeat in my head during every monthly check-up at my doctor’s office. My doctor hadn’t personally seen any of these side effects (aside from the usual dry skin and chapped lips), but over the course of my treatment I grew more and more nervous that something terrible might happen. Was curing my acne worth it?

Considering the controversy surrounding the drug, I chose to keep my isotretinoin treatment a secret.

You might be thinking, “You really put yourself through all that trouble for clear skin? Don’t be so vain. Acne isn’t that bad.” I’m here to tell you it really is that bad — or at least it was for me.

And for others living with severe acne, the stigma is no joke. A 2018 survey reported that “acne severity was positively associated with higher levels of perceived stigma” and “somatic symptoms included sleep disturbances, headaches, respiratory infections and gastrointestinal problems.” The study even noted that women reported more significant negative effects on their quality of life than men did.

If you haven’t lived with chronic acne, it’s almost impossible for you to comprehend the feeling of waking up daily and not knowing if it’ll go away.

While I did experience some side effects, many of them were among the most common (dry skin, stiff joints, the occasional bloody nose). A few weeks after I went off the pill, they were gone.

Though it’s been only about a month since I stopped taking isotretinoin, my skin is as clear as it’s ever been and my confidence is back as if it never left. I have a mandatory check-up in six months, but my doctor is confident my skin will stay acne-free.

Looking back, I wish I had gone on isotretinoin years ago, the first time a doctor recommended it. I would have saved myself months of frustration, anger, and heartache surrounding my skin.

No matter how healthfully I ate, how diligent I was about washing my face, or how many facials I paid for, nothing worked. I felt like I was failing my body. But, contrary to popular belief, acne is often unexplained. Sure, increased water intake and healthy foods can benefit your body, but they won’t necessarily clear your skin.

I admit that the misconceptions surrounding the drug influenced my decision to start treatment to a degree I’m not proud of. When it comes to health — especially in relation to beauty and medication — the internet is just as much a resource as it is a complete hellscape. I haven’t been to medical school and neither have many of the voices on the internet, so it’s time we stop valuing their opinions the same way we would those of a licensed physician. It’s fearmongering to the nth degree.

Though some users do experience serious side effects while on isotretinoin, those effects are rare. I wish there was more of that on the internet: more about the positive, life-changing results the drug has had for the thousands of people who have taken it and are now free of acne. The internet didn’t (and still doesn’t) tell that side of the story, and that’s alarming.

Like any drug, isotretinoin is not for everyone. But let your doctor — not the self-proclaimed “MDs” of Reddit and YouTube — determine whether it’s right for you.

Clarissa Buch is a nationally published writer and editorial consultant based in South Florida. Learn more at clarissabuch.com.